Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 216, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2002, 2:29 PM EDT for Blount County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2002, 2:29 PM EDT (18:29 UTC)
- Expired
- Aug 16, 2002, 3:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Blount County, TN
The radar
The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
499 WUUS54 KMRX 161829 SVRMRX TNC009-161915- /NEW.KMRX.SV.W.0286.161829-161915/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 229 PM EDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE * UNTIL 315 PM EDT * AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WALLAND...OR 7 MILES EAST OF MARYVILLE... MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN BLOUNT COUNTY AT 240 PM EDT RURAL NORTHEASTERN BLOUNT COUNTY AT 250 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. $$ LAT...LON 3570 8399 3560 8381 3571 8373 3585 8381
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:45 AM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 16, 9:45 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 945 AM EDT FRI AUG 16 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION 945 AM EDT FRI AUG 16 2002 PLUME OF TROPICAL MOISTURE CONTINUES TO PULL NORTHEAST INTO THE SOUTHERN APPALACHIANS THIS MORNING WITH PWS NEAR 1.8 INCHES AND K-INDICES IN THE MID 30S. AREA SOUNDINGS SHOW AIRMASS A LITTLE MORE BOUYANT THAN YESTERDAYS WITH CAPES BETWEEN 2000-2500 J/KG FOR THIS AFTERNOON WITH LIFTED INDICES RANGING FROM -3 TO -5. HOWEVER...CURRENT CLOUD COVER WILL LIMIT HEATING UNLESS BREAKS OCCUR THIS AFTERNOON. NO REAL UPPER FORCING NOTED WITH ONLY LIFT COMING FROM LOCAL TERRAIN FEATURES. GIVEN DEGREE OF MOISTURE AND POTENTIAL INSTABILITY THIS AFTERNOON...PLAN ON CONTINUING WITH LIKELY POPS. ALSO...HIGHS PWS SUPPORT MENTIONING LOCALLY HEAVY RAINS IN THE FORECAST AS WELL. PLAN ON MAKING COSMETIC CHANGES TO FORECAST AS WELL. .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 305 AM EDT FRI AUG 16 2002 SOUTHWEST FLOW CONTINUES TO BRING LARGE AMOUNTS OF MOISTURE INTO THE REGION. LIMITING FACTOR FOR PRECIPITATION IS TRIGGERING MECHANISM. INCREASING POPS TODAY TO 60 PERCENT WITH 30S AND 50S THROUGH WEEKEND. WENT A LITTLE ABOVE GUIDANCE TEMPERATURES TODAY BASED ON PREVIOUS DAYS EXPERIENCES. MODELS IN CLOSE AGREEMENT OVER NEXT FEW DAYS SO ONLY MINOR VARIANCE. CHA 87 71 86 71 / 60 30 50 30 TYS 85 70 85 70 / 60 30 50 30 TRI 85 68 83 67 / 60 30 50 30 OQT 85 70 85 70 / 60 30 50 30 ********************************************************************* EVENING FORECAST DISCUSSION 900 PM EDT THU AUG 15 2002 CURRENT RADARS SHOW A FEW SHOWERS AND TSTORMS CONTINUING ACROSS THE FORECAST AREA THIS EVENING...WITH THE OVERALL AREAL COVERAGE GRADUALLY DIMINISHING WITH THE SETTING OF THE SUN. THIS EVENINGS SOUNDINGS CONTINUE TO REVEAL A VERY MOIST AND MODERATELY UNSTABLE ATMOSPHERE ACROSS THE REGION. THUS...ISOLATED CONVECTION WILL BE POSSIBLE OVERNIGHT...WITH PATCHY FOG LIKELY DEVELOPING ACROSS AREAS THAT EXPERIENCED RAINFALL. WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION ONLY ISOLATED CONVECTION OVERNIGHT...AND TO ADD A MENTION OF PATCHY FOG TO ALL ZONES. TEMPS LOOKS FINE AND WILL NOT CHANGE. .MRX... NC...NONE. TN...NONE. VA...NONE. DMG ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT THU AUG 15 2002 IN THE SHORT-TERM...NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN (PLATEAU AND FAR EASTERN TENNESSEE MOUNTAINS) WITH WIDELY SCATTERED TO SCATTERED IN THE VALLEY. FEEL MORE ACTIVITY WILL DEVELOP OVER THE VALLEYS LATER TODAY/EVENING. WILL CALL FOR SCATTERED STORMS...MAINLY THIS EVENING. EXPECT COVERAGE TO LESSEN ONCE DAYTIME HEATING IS GONE...BUT WIDELY SCATTERED SHOWERS/STORMS ARE POSSIBLE OVERNIGHT. MAIN THREAT WILL CONTINUE TO BE LOCALIZED HEAVY RAINS AND POTENTIAL TRAINING OF STORMS. MODELS SHOW SHEAR AXIS/WEAK TROUGH OVER THE LOWER MISSISSIPPI VALLEY WEAKENING THE NEXT TWO DAYS AS SOME OF THE ENERGY IS PULLED NORTHEAST FROM NORTHERN STREAM SHORT-WAVES. HOWEVER...TROPICAL MOISTURE SEEMS TO REMAIN UNTIL FRONT MOVES INTO THE TENNESSEE VALLEY FOR SUNDAY. WILL CONTINUE WITH 50-60 PERCENT POPS FOR MAINLY AFTERNOON AND EVENING STORMS THE NEXT TWO DAYS WITH 30 PERCENT DURING THE NIGHT. THE HIGHER POPS REMAIN IN THE MOUNTAINS AS MAIN LIFT THROUGH SATURDAY REMAINS OROGRAPHIC LIFT. FCSTID = CHA 72 88 72 88 / 30 60 30 50 TYS 71 87 70 87 / 30 50 30 50 TRI 67 86 67 86 / 30 50 30 50 OQT 71 86 70 87 / 30 60 30 50 DH
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.